Texas, 2014Hail and Damaging Winds in Texas, April 23, 2014
April 23, 2014 · NWS SJT · 10 events in 4 counties and zones
The dryline sparked a few supercell thunderstorms from Haskell to just north of Sterling City. The main hazards were large hail and damaging winds as the storms tracked across the Big Country and northern Concho Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The dryline sparked a few supercell thunderstorms from Haskell to just north of Sterling City. The main hazards were large hail and damaging winds as the storms tracked across the Big Country and northern Concho Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 2:51 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Apr 23, 2:51 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
351 PM CDT WED APR 23 2014
.UPDATE...
Have updated zone forecast package to reflect Severe Thunderstorm
Watch now in effect until 11PM CDT this evening. This watch includes
all of the Big Country.
&
.SHORT TERM...
(Tonight and Thursday)
Showers and thunderstorms still look possible tonight, but its been
working against a few negatives as well. Weak lead shortwave is
rotating across West Central Texas this afternoon, producing a few
weak showers across the area. This wave will continue to the
northeast and not be much of a factor for this afternoon, other than
across the northern and northeast Big Country north of Abilene. To
the west, extensive high clouds are now covering the dryline, which
has inhibited mixing so far and allowed only weak convergence to
develop so far. This area also is seeing a bit of subsidence from
the initial shortwave.
First, areas north of I-20 from Sweetwater to Abilene ahead of the
shortwave will continue to see at least a few showers and storms
through the remainder of the afternoon. We will also look start
looking out to the west for more, probably more intense, development
Second, Models say that the high clouds will thin and push east, and
allow the dryline to sharpen and move east of a Lubbock to Midland
line before sunset. As this happens, then development of storms is
possible along or very near the western borders of the Concho Valley
and Big Country, roughly from Sweetwater to Sterling City, with the
activity pushing east and northeast through the evening hours. This
would place an area north of a San Angelo to Abilene line with the
best rain chances, which is already pretty well covered in the
forecast. Will leave these pops alone for now, and monitor the
development of the high clouds and the dryline. If storms can
develop, shear and instability suggest that severe will be possible.
High LCL's make for a tough situation for tornadoes, but very large
hail and damaging winds certainly possible.
Stronger upper level wave, noted on water vapor imagery moving into
Colorado and New Mexico this afternoon, will push east into the
plains early Thursday. This will allow the dryline and then a cold
front to push through West Central Texas before noon. Not much
colder air behind the front, but it will be drier with dewpoints
falling into the 30s and 40s.
7
.LONG TERM...
(Thursday Night through Tuesday)
By Thursday night the upper trough axis will be over the Mississippi
valley with weak upper ridging building over the forecast area. A
weak cold frontal boundary just south of the forecast area will wash
out on Thursday night with weak surface winds swinging back out of
the south. Friday morning lows will range from the mid 50s over the
Big Country to the lower 60s along the Interstate 10 corridor.
The next upper level system that will affect the forecast area will
close off over southern Nevada by Saturday morning and will move
over the four corners area by Saturday afternoon. Ahead of this next
system a dryline will push east and become stationary along our
western CWA border Saturday afternoon. With afternoon highs warming
into the upper 90s Saturday afternoon and given some weak
convergence along the dryline, there will be a chance of showers and
thunderstorms primarily along our western counties Saturday
afternoon.
As the upper level system digs southeast toward the northern Texas
Panhandle Saturday evening, the dryline will initially retreat
westward toward the New Mexico border. Then, as the upper level
system lifts toward the Southern Plains, the dryline will push
eastward, aided by a Pacific front, through the forecast area as a
squall line Saturday evening through Saturday night. Our best chance
of meaningful rainfall will be associated with this squall line.
There is a slight chance of strong and possibly severe storms
developing along the squall line as it move east through the area.
The primary threats will be large hail, damaging winds, and deadly
lightning. Thunderstorm activity should be east of the forecast area
by Sunday morning. Sunday morning lows will be in the mid 60s with
afternoon highs on Sunday in the upper 80s. Afternoon highs on
Monday will be in the low to mid 80s after morning lows in the the
mid to upper 50s..
The remainder of the week will be dry and a little cooler as upper
level ridging builds over the area. Highs on Tuesday will be in the
mid 70s to around 80 and on Wednesday in the mid to the upper 70s,
Morning lows on Tuesday and Wednesday will be in the low to mid 50s.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 64 83 58 92 66 / 30 5 5 5 5
San Angelo 62 86 59 92 66 / 30 5 5 5 5
Junction 66 88 62 88 66 / 20 10 5 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 1:34 PM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CDT WED APR 23 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
234 PM CDT WED APR 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW
STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A STERLING
CITY...TO SAN ANGELO...TO COLEMAN LINE. THE MAIN HAZARDS WILL BE
LARGE HAIL...DANGEROUS LIGHTNING...AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MORE WIDESPREAD SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS ALL
OF WEST CENTRAL TEXAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT.
AT THIS TIME...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN
HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 23, 4:20 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
520 PM CDT WED APR 23 2014
TXZ076-232245-
CROCKETT TX-
520 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF I-10 NEAR THE CROCKETT-PECOS COUNTY LINE...OR ABOUT 3 MILES
SOUTHWEST OF SHEFFIELD...MOVING NORTHEAST AT 30 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
AN ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
I-10 NEAR THE CROCKETT-PECOS COUNTY LINE BY 530 PM CDT
FT LANCASTER BY 535 PM CDT
THE INTERSECTION OF I-10 AND HIGHWAY 290 BY 545 PM CDT
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 325 AND 348.
LAT...LON 3065 10171 3065 10175 3070 10182 3075 10182
3076 10184 3083 10185 3097 10173 3070 10143
3063 10167
TIME...MOT...LOC 2220Z 228DEG 25KT 3067 10184
JOHNSONSpecial weather statement, Apr 23, 5:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED APR 23 2014
TXZ064-240015-
STERLING TX-
640 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
STERLING COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 637 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME WEST
CENTRAL STERLING COUNTY...OR ABOUT 13 MILES EAST OF GARDEN CITY...
MOVING NORTHEAST AT 20 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
AN ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHERN STERLING COUNTY.
LAT...LON 3209 10126 3209 10082 3196 10082 3177 10127
3208 10127
TIME...MOT...LOC 2340Z 242DEG 19KT 3191 10124
JOHNSONThunderstorm Wind, Haskell
- When
- April 23, 5:45 PM CST to 5:50 PM CST
- Where
- Haskell County, 2.97 mi ENE of Rochester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.330, -99.820
The Public reported downed tree limbs and estimated winds of 70 mph.
Hail, Haskell
- When
- April 23, 6:07 PM CST to 6:12 PM CST
- Where
- Haskell County, 0.58 mi E of Rochester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.320, -99.860
Thunderstorm Wind, Haskell
- When
- April 23, 6:15 PM CST to 6:20 PM CST
- Where
- Haskell County, 0.58 mi E of Haskell
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.170, -99.740
Hail, Haskell
- When
- April 23, 6:25 PM CST to 6:30 PM CST
- Where
- Haskell County, 0.58 mi E of Weinert
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.320, -99.670
Hail, Throckmorton
- When
- April 23, 6:55 PM CST to 6:59 PM CST
- Where
- Throckmorton County, 14.81 mi WNW of Throckmorton
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.290, -99.400
Hail, Throckmorton
- When
- April 23, 7:09 PM CST to 7:14 PM CST
- Where
- Throckmorton County, 8.89 mi NW of Throckmorton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.270, -99.290
Hail, Coke
- When
- April 23, 7:21 PM CST to 7:26 PM CST
- Where
- Coke County, 4.03 mi SW of Silver
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.030, -100.730
Hail, Throckmorton
- When
- April 23, 7:28 PM CST to 7:32 PM CST
- Where
- Throckmorton County, 2.07 mi N of Throckmorton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.210, -99.180
Hail, Throckmorton
- When
- April 23, 7:56 PM CST to 8:01 PM CST
- Where
- Throckmorton County, 0.58 mi E of Elbert
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.270, -98.990
Thunderstorm Wind, Taylor
- When
- April 23, 8:57 PM CST to 9:01 PM CST
- Where
- Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.430, -99.680
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Nebraska, April 23 to 24, 2014$60,000 · 2 in hail · 22 events
- Damaging Wind and High Wind in Kansas, April 23, 2014$110,000 · 61 kt wind · 9 events
- Wildfire in New Jersey, April 23 to 26, 2014$50,000 · 3 events
- Hail in Texas, April 23, 2014$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, April 23, 20141.5 in hail · 17 events
- Hail in Texas, April 23, 20141.75 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, April 23, 20141.75 in hail · 10 events
- Hail in Kansas, April 23, 20141.75 in hail · 10 events
- Hail and Damaging Wind in Texas, April 23, 20141.5 in hail · 6 events
- Hail in Texas, April 23, 20141.5 in hail · 4 events
- Hail in Texas, April 23, 20142 in hail · 3 events
- Damaging Wind in Kansas, April 23, 201450 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514937, 514935, 514938, 514936, 514941, 514942, 514943, 514944, 514948, 514950.